Is severe reaction to Covid-19 vaccine possible? Is severe reaction to Covid-19 vaccine likely? What should you do if you have a bad vaccine reaction?
These are some of the questions that Richard Terrell, a 74-year-old from Virginia, is grappling with right now. Terrell suffered a severe reaction to Covid-19 vaccine. His reaction was so severe that he spent five days in the hospital and his doctors told reporters that he could have died without treatment.
What was his severe reaction to Covid-19 vaccine?
Four days after getting the Johnson & Johnson Covid-19 vaccine, which is a “one and done” shot, Terrell felt discomfort under his arm. As he explained to WRIC News, an ABC affiliate, a few days after that his skin started to itch. Unfortunately, though the discomfort started slowly, it quickly went from bad to worse.
A painful, angry, red rash affected his entire body. Terrell’s skin started to peel off, and his whole body became hot to the touch and inflamed.
In fact, the rash was so bad and Terrell felt so sick that his dermatologist took one look at him and told him to go the emergency room. There the doctors agreed he should be admitted to the hospital. He spent 5 days in the hospital, at VCU Medical Center in Richmond, Virginia.
Even though he’s out of the hospital, Terrell is still feeling weak. His skin started flaking off and it’s still peeling.
“It’s still coming off on my hands now,” he told a Virginia reporter. You can watch his on-camera interview here.
Doctors ruled out other causes, say the severe rash caused by the vaccine
“We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause,” said FNU Nutan, M.D., a hospitalist at VCU, told WRIC News.
Anaphylaxis, another severe reaction to Covid-19 vaccine
Other severe reactions to Covid-19 vaccines include anaphylaxis, an allergic reaction that can be life-threatening. There have been several dozen reports of anaphylaxis following the Pfizer and Moderna vaccines, including this one and this one in Alaska. Symptoms include feeling flushed, tongue swelling, shortness of breath. After reviewing 21 reports, the CDC started recommending that people be pre-screened for anaphylactic shock. Those with a history of it should not receive the Pfizer or Moderna vaccines.
In countries around the world people have reported getting blood clots and blood disorders after the AstraZeneca vaccine. At least nine people in Germany have died, according to Reuters News. Reactions have been so serious that some countries, including Thailand and Denmark, suspended the use of AstraZeneca vaccines.
Thrombocytopenia, a platelet disorder, has also been reported as a severe reaction to Covid-19 vaccine, both the Pfizer and Moderna brands.
Extremely high fevers, extreme fatigue, body aches so painful that you think you should call an ambulance, lethargy, chills, and paralysis may also occur post-vaccination. These side effects appear to be more common in women than in men. Younger people, like this 39-year-old mom from Utah who died 4 days post vaccination, as well as pregnant women, also seem to be having more severe reactions.
What should you do if you have a bad reaction?
It’s important to contact your doctor or other healthcare provider. Make an appointment. Tell them exactly what happened and make sure they write it in your chart.
If you are in the hospital following a Covid-19 vaccine, be sure to ask your healthcare team to note in your chart the date, brand, and lot number of the vaccine you had.
All severe adverse events should also be reported to VAERS, the Vaccine Adverse Event Reporting System.
If a loved-one dies post Covid-19 vaccination, you are eligible for compensation. Contact an experienced vaccine safety lawyer as soon as you can.
This Medical Doctor Says Vaccine Not Necessary if You’re Covid-Recovered
Getting a Covid-19 Vaccine Should be Your Choice, Not Your Boss’s
Natural Treatments for Covid-19 that Actually Work